Tornadoes · United States · Iowa · 2004
F0 tornado, Black Hawk County, Iowa, May 21, 2004
This F0 tornado ran 0.3 miles across Black Hawk County on May 21, 2004, touching down at 3:21 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 21, 2004
- Touchdown
- 3:21 PM CDT (20:21 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Black Hawk County
- Touchdown point
- 42.450, -92.350
- Lift-off point
- 42.450, -92.350
- Record number
- 901
The warnings
38 minutes of warning. NWS DMX issued a tornado warning for this county at 19:43 UTC, 38 minutes before the tornado touched down, in force until 20:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:43 UTC | 20:40 UTC | Tornado Warning | DMX |
| 20:35 UTC | 21:15 UTC | Tornado Warning | DMX |
| 20:38 UTC | 22:45 UTC | Flash Flood Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 21, 5:15 AM CDT, 10 hours 6 minutes earlier.
Area forecast discussion, May 21, 5:15 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT FRI MAY 21 2004 .DISCUSSION... FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY WITH ANOTHER FRONT THROUGH THE REGION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, May 21, 6:49 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT FRI MAY 21 2004 IAZ004>007-015>017-023>028-033>039-221100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ044>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA... ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. KINNEY
In the hours before
Local storm report, May 21, 2:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ALDEN 42.51N 93.38W
05/21/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
&&
REESELocal storm report, May 21, 3:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 NW DIKE 42.48N 92.66W
05/21/2004 1.75 INCH GRUNDY IA LAW ENFORCEMENT
&&
REESELocal storm report, May 21, 3:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GRUNDY CENTER 42.36N 92.77W
05/21/2004 0.88 INCH GRUNDY IA TRAINED SPOTTER
&&
REESELocal storm report, May 21, 3:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ALDEN 42.51N 93.38W
05/21/2004 1.00 INCH HARDIN IA LAW ENFORCEMENT
&&
REESELocal storm report, May 21, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.00 INCH TAMA IA LAW ENFORCEMENT
&&
REESELocal storm report, May 21, 3:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.25 INCH TAMA IA TRAINED SPOTTER
&&
REESEThe surface observations
Waterloo (ALO), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:54 UTC | 75 | 63 | 140° 13 kt | 1009.8 | ||
| 19:54 UTC | 73 | 65 | 70° 9 kt | 1009.1 | -TSRA | |
| 20:54 UTC | 63 | 62 | 70° 17 kt | 22 | 1008.1 | -TSRA BR |
| 21:54 UTC | 66 | 62 | 150° 12 kt | 1007.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the touchdown began at 20:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:52 UTC | HAIL 0.88 | Steamboat Rock | Hardin, IA | REPORTED BY TRAINED SPOTTER. |
| 19:28 UTC | TORNADO | 2 W Holland | Grundy, IA | |
| 19:32 UTC | TORNADO | 1 E Holland | Grundy, IA | CORRECTION ON LOCATION...ORIGINAL REPORT HAD 3 WEST OF HOLLAND AND IT SHOULD BE 1 EAST OF HOLLAND. |
| 19:32 UTC | TORNADO | 3 W Holland | Grundy, IA | |
| 19:38 UTC | TORNADO | 3 N Grundy Center | Grundy, IA | TORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL REPORT. |
| 19:42 UTC | HAIL 0.88 | Dike | Grundy, IA | |
| 19:42 UTC | TORNADO | 4 Ne Grundy Center | Grundy, IA | STATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES. |
| 19:49 UTC | TORNADO | 7 Sw Dike | Grundy, IA | MOVING NORTHEAST TOWARD DIKE. |
| 19:53 UTC | HAIL 1.75 | 2 Nw Dike | Grundy, IA | |
| 20:06 UTC | HAIL 0.88 | Grundy Center | Grundy, IA | |
| 20:15 UTC | HAIL 1.25 | Traer | Tama, IA | |
| 20:15 UTC | TORNADO | 10 W Grundy Center | Grundy, IA | ON STATE HIGHWAY 175 |
| 20:16 UTC | HAIL 1 | Traer | Tama, IA | |
| 20:17 UTC | HAIL 1 | Dike | Grundy, IA | |
| 20:21 UTC | HAIL 1 | Waterloo | Black Hawk, IA | NICKEL TO QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER. |
| 20:21 UTC | HAIL 1 | Waterloo | Black Hawk, IA | |
| 20:21 UTC | TORNADO | 3 S Waterloo | Black Hawk, IA | |
| 20:22 UTC | TORNADO | 5 Nw Grundy Center | Grundy, IA | |
| 20:30 UTC | HAIL 1.75 | Waterloo | Black Hawk, IA | |
| 20:33 UTC | TSTM WND GST 60 | 4 Nw Cedar Falls | Black Hawk, IA | |
| 20:35 UTC | TSTM WND DMG | Evansdale | Black Hawk, IA | TREES DOWN ON LAFAYETTE ST. |
| 20:41 UTC | HAIL 0.88 | Waterloo | Black Hawk, IA | |
| 20:42 UTC | HAIL 1.75 | Grundy Center | Grundy, IA | HIGHWAY 175 WEST OF GRUNDY CENTER |
| 20:45 UTC | HAIL 0.88 | 1 Se Raymond | Black Hawk, IA | |
| 20:45 UTC | HAIL 0.88 | 4 Se Waterloo | Black Hawk, IA | ESTIMATED 4 MI SE OF WATERLOO, MM65, I380 |
| 21:04 UTC | HAIL 0.75 | Waterloo | Black Hawk, IA | |
| 21:10 UTC | TSTM WND DMG | 2 N Traer | Tama, IA | NUMEROUS TREES DOWN 1-2 MI NORTH OF TRAER |
| 21:16 UTC | HAIL 1 | Traer | Tama, IA | |
| 21:20 UTC | HAIL 0.88 | 2 Nw Dysart | Tama, IA | |
| 21:23 UTC | TSTM WND GST 60 | 3 N Clutier | Tama, IA | |
| 22:57 UTC | HAIL 1 | 2 E Plainfield | Bremer, IA | DELAYED REPORT. |
| 23:00 UTC | HAIL 0.75 | 1 Ssw Grundy Center | Grundy, IA | |
| 23:02 UTC | HAIL 1.75 | Grundy Center | Grundy, IA | WEST SIDE OF CITY. |
| 23:09 UTC | HAIL 1 | 2 E Plainfield | Bremer, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 21, 2004
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 2:28 PM CDT | F0 | Grundy, IA | 3.0 | 50 | |||
| May 21 | 2:38 PM CDT | F1 | Grundy, IA | 3.5 | 100 | $2,000 | ||
| May 21 | 2:49 PM CDT | F0 | Grundy, IA | 0.5 | 30 | |||
| May 21 | 4:02 PM EDT | F0 | Richland, OH | 0.0 | 0 | |||
| May 21 | 3:15 PM CDT | F0 | Grundy, IA | 0.5 | 40 | |||
| May 21 | 3:22 PM CDT | F0 | Grundy, IA | 0.5 | 40 | |||
| May 21 | 4:05 PM CDT | F0 | Benton, IA | 0.1 | 50 | |||
| May 21 | 4:07 PM CDT | F0 | Benton, IA | 0.1 | 50 | |||
| May 21 | 4:13 PM CDT | F1 | Benton, IA | 1.7 | 150 | $50,000 | ||
| May 21 | 4:22 PM CDT | F3 | Linn, IA | 3.0 | 200 | $250,000 | ||
| May 21 | 4:44 PM CDT | F0 | Benton, IA | 0.0 | 50 | |||
| May 21 | 5:06 PM CDT | F1 | Jones, IA | 6.0 | 100 | $40,000 | ||
| May 21 | 5:12 PM CDT | F1 | Clay, IA | 1.0 | 200 | $230,000 | ||
| May 21 | 6:00 PM CDT | F1 | Pocahontas, IA | 5.0 | 300 | $30,000 | ||
| May 21 | 6:08 PM CDT | F2 | Pocahontas, IA | 12.5 | 880 | 15 | $2.5 million | |
| May 21 | 4:16 PM PDT | F0 | Spokane, WA | 0.2 | 70 | |||
| May 21 | 7:30 PM CDT | F0 | Wright, IA | 0.2 | 25 | |||
| May 21 | 9:14 PM EDT | F0 | Berkeley, WV | 3.0 | 1 | |||
| May 21 | 8:20 PM CDT | F1 | Pierce, NE | 1.5 | 150 | |||
| May 21 | 8:44 PM CDT | F0 | Brown, NE | 0.2 | 20 | |||
| May 21 | 9:20 PM CDT | F1 | Wayne, NE | 0.5 | 150 | |||
| May 21 | 9:20 PM CDT | F0 | Yankton, SD | 0.1 | 50 | |||
| May 21 | 10:13 PM CDT | F0 | Garfield, NE | 0.2 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.